Endocrine Abstracts (2004) 7 P256

Thyrotoxicosis due to Graves' disease in a patient on immunosuppressive therapy for psoriasis

MI Forbes, K MacLeod & B Vaidya


Department of Endocrinology, Royal Devon and Exeter Hospital, Exeter, UK.


Graves' disease, which is characterised by thyrotoxicosis and a diffuse goitre, is an autoimmune disease caused by thyroid-stimulating antibodies. The onset of Graves' disease whilst a patient is on immunosuppressive treatment is unexpected and remains a rarity.

A 37-year-old Caucasian female presented to the thyroid clinic with a two week history of sweating, nausea, tremor, heat intolerance and palpitations. She was known to suffer from severe pustular psoriasis, and had been on immunosuppression in the form of Prednisolone 10 milligrams daily and Cyclosporin A 50 milligrams daily for 3 years. On examination she was pale, had a sinus tachycardia and blood pressure was 140/80 millimetres mercury. She had a moderate-sized, smooth, diffuse, painless goitre with an audible bruit. Proximal muscle weakness was also noted, but there was no evidence of ophthalmopathy or dermopathy. Thyroid function tests confirmed thyrotoxicosis, with TSH <0.03 milliunits per litre (0.25-5.5) and fT4 >102 picomol per litre (9.7-25.7). Cyclosporin level was 329 micrograms per litre (100-400 micrograms per litre; 12 hrs post-dose). Thyroid peroxidase antibodies were negative. Based on the results of thyroid function tests and the presence of a smooth diffuse goitre, a clinical diagnosis of Graves' disease was made. She was treated with antithyroid drugs with improvement in her symptoms including proximal myopathy. She remains clinically and biochemically euthyroid on Carbimazole 40 milligrams daily and Thyroxine 50 micrograms daily.

This rare presentation of Graves' thyrotoxicosis in a patient on therapeutic immunosuppression may either reflect the intensity of immune response in the patient or suggest alternative immune pathways for the development of Graves' disease.

Article tools

My recent searches

No recent searches.